Mississippi, 2023

Tornadoes and Hail in Mississippi, December 9 to 10, 2023

December 9 to 10, 2023 · NWS JAN · 25 events in 16 counties and zones

As a low pressure system moved through the Upper Midwest region, its cold front which stretched to the south through the Lower Mississippi River Valley became the focus for thunderstorm development on the afternoon of December 9th. Initially discrete supercell storms produced wind damage and hail as they moved into northern Mississippi, and these supercells eventually grew upscale into a squall…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a low pressure system moved through the Upper Midwest region, its cold front which stretched to the south through the Lower Mississippi River Valley became the focus for thunderstorm development on the afternoon of December 9th. Initially discrete supercell storms produced wind damage and hail as they moved into northern Mississippi, and these supercells eventually grew upscale into a squall line of nearly continuous storms as the cold front pushed farther southeast into Mississippi. A few severe storms developed in advance of the cold front during the afternoon and early evening and also produced wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 9, 2:34 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 9, 2:34 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
234 PM CST Sat Dec 9 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 234 PM CST Sat Dec 9 2023

Tonight and Tomorrow:

Thunderstorms, some of which may become severe, remain the main
concern through late tonight. A low pressure system spinning over
the Upper Midwest/Great Lakes region this afternoon has its cold
front extending southward and southwestward to the border between
eastern AR and northwest MS as of the 1 PM obs. Gradual
destabilization of the atmosphere in the warm sector has been
ongoing today, with satellite imagery showing deeper and more
convective looking cloud features. A special 18Z KJAN sounding still
had some capping above 850mb, but the low-level dry air had been
eroded and SBCAPE values increased to over 1500 J/kg compared with
the 12Z sounding's 63. Obviously the main low-level forcing will be
associated with the cold front, and latest mesoanalysis shows
increased frontogenesis accordingly across eastern AR/northwest MS.
Farther south though, the differential heating due to breaking cloud
cover has allowed some scattered showers and a few storms to develop
across portions of southern and eastern MS, and instability and
shear are both adequate to support a strong to severe thunderstorm.
Will keep with the main timing as outlined on our severe
thunderstorm outlook graphic, but isolated strong to severe
convection ahead of the front cannot be ruled out.

It still appears that the greatest risk for wind/hail/tornado
threats is mainly in the northern portions of our forecast area into
northern MS/western TN this evening, but the overlap of decent
instability and wind shear across the warm sector means even some
short-lived cores along the cold front could sustain long enough to
produce a localized hail, damaging wind, or tornado threat. Mid-
level lapse rates will be less advantageous for hail farther
southeast, and the shear profile a little less favorable for
tornadoes or a sustained wind threat. Therefore the threat becomes
more Marginal by the time the cold front reaches the Pine Belt later
tonight. The worst of the weather should be clear of our forecast
area by about midnight to 2 a.m., though some showers could linger
until around sunrise tomorrow. A dry, cool day is then expected
across the area with highs topping out around 50 degrees most
locations. /NF/

Sunday night through next Saturday...

A fairly quiet extended period is expected in the wake of this
evening's severe weather threat. By Monday, a potent upper trough is
progged to be just east of the Lower Mississippi Valley. This will
establish NW flow into the region, bringing cooler and drier air.
Seasonable temperatures are expected on Monday, with highs in the
lower to upper 50s and lows near freezing to the middle 30s on
Monday night. Temperatures through the remainder of the week are
expected to remain mostly seasonable. Flow will remain mostly zonal,
with dry conditions prevailing through most of the week.

By Friday, a cutoff low over the Texas Panhandle is expected to
bring our next chance for precipitation across the region. The upper
low is expected to dive into the Lower Mississippi Valley by
Saturday, bringing the chance for mostly showers and some
thunderstorms across the area next weekend. /AJ/

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CST Sat Dec 9 2023

Ceilings will be variable to start the TAF period, with a mix of
CU and SC in the MVFR to VFR range. -SHRA scattered across the
forecast area is expected to continue, with an increasing chance
for TSRA especially along a cold front which will move southeast
through the area between around 22Z today and 08Z Sunday. Gusty
winds out of the south ahead of the front will become northerly
behind the cold front and remain gusty to around 20 kts at times.
/NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       42  50  30  57 /  90  20   0   0
Meridian      46  53  29  56 /  90  40   0   0
Vicksburg     42  52  29  57 / 100  10   0   0
Hattiesburg   49  54  31  57 /  90  30   0   0
Natchez       42  52  31  58 /  90  10   0   0
Greenville    39  50  31  54 /  40   0   0   0
Greenwood     39  49  29  55 /  90  10   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

NF/AJ/NF

In the hours before

Special weather statement, Dec 9, 3:07 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
307 PM CST Sat Dec 9 2023

MSZ018-019-092130-
Sunflower MS-Bolivar MS-
307 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SUNFLOWER AND EAST
CENTRAL BOLIVAR COUNTIES THROUGH 330 PM CST...

At 307 PM CST, Doppler radar was tracking a strong thunderstorm over
Winstonville, or over Shelby, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Shelby and Winstonville around 310 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for northwestern
Mississippi.

&&

LAT...LON 3399 9066 3399 9046 3384 9081 3391 9086
      3408 9066
TIME...MOT...LOC 2107Z 233DEG 34KT 3391 9076

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 3:29 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
329 PM CST Sat Dec 9 2023

ARZ074-092200-
Ashley AR-
329 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ASHLEY COUNTY
THROUGH 400 PM CST...

At 329 PM CST, Doppler radar was tracking a strong thunderstorm over
Old Milo, or 9 miles northwest of Hamburg, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Fountain Hill around 335 PM CST.
  Snyder around 340 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9195 3339 9146 3325 9146 3324 9197
TIME...MOT...LOC 2129Z 261DEG 36KT 3333 9189

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 3:38 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 PM CST Sat Dec 9 2023

MSZ054-055-092215-
Copiah MS-Simpson MS-
338 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SIMPSON AND EASTERN
COPIAH COUNTIES THROUGH 415 PM CST...

At 338 PM CST, Doppler radar was tracking a strong thunderstorm near
Hazlehurst, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Georgetown and Hopewell around 345 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3183 9052 3205 9021 3205 9017 3191 9004
      3173 9041
TIME...MOT...LOC 2138Z 238DEG 28KT 3185 9033

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 3:52 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
352 PM CST Sat Dec 9 2023

MSZ019-092215-
Sunflower MS-
352 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUNFLOWER COUNTY
THROUGH 415 PM CST...

At 352 PM CST, Doppler radar was tracking a strong thunderstorm near
Drew, or 8 miles north of Ruleville, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Parchman and Rome around 400 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for northwestern
Mississippi.

&&

LAT...LON 3377 9045 3376 9065 3381 9066 3392 9066
      3398 9045
TIME...MOT...LOC 2152Z 257DEG 32KT 3385 9057

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19

The radar

The Jackson/Brandon,MS radar (KDGX), 44 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Simpson

When
December 9, 4:10 PM CST
Where
Simpson County, 1 mi NE of Union
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
31.892, -90.070

Hail up to the size of quarters fell.

Hail, Sunflower

When
December 9, 4:13 PM CST to 4:25 PM CST
Where
Sunflower County, 0.57 mi E of Dockery to 2.85 mi SSE of Brooks
Measured
1 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.730, -90.620

Hail up to the size of quarters fell in a swath through the Dockery and Ruleville areas along MS Highway 8.

Hail, Simpson

When
December 9, 4:22 PM CST
Where
Simpson County, 0.91 mi NE of Merit
Measured
1.25 in hail
Property damage
$100,000
Reported by
Public
Coordinates
31.930, -89.910

Hail up to the size of half dollars fell in the area.

Hail, Smith

When
December 9, 5:09 PM CST
Where
Smith County, 2.72 mi SW of Cohay
Measured
1 in hail
Property damage
$30,000
Reported by
Public
Coordinates
31.890, -89.630

Hail up to the size of quarters fell in the Shady Grove area.

Hail, Smith

When
December 9, 5:18 PM CST
Where
Smith County, 2.15 mi SSE of Raleigh
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
32.000, -89.520

Hail up to the size of quarters fell in the area.

Hail, Lincoln

When
December 9, 5:23 PM CST
Where
Lincoln County, 3.14 mi SE of Vaughn
Measured
1 in hail
Property damage
$30,000
Reported by
Public
Coordinates
31.550, -90.540

Hail up to the size of quarters fell.

Hail, Grenada

When
December 9, 5:42 PM CST to 5:44 PM CST
Where
Grenada County, 0.66 mi SSE of Holcomb
Measured
1.5 in hail
Property damage
$100,000
Reported by
Public
Coordinates
33.761, -89.976

Hail up to the size of ping pong balls fell in Holcomb.

Thunderstorm Wind, Jasper

When
December 9, 5:42 PM CST
Where
Jasper County, 2.15 mi SSW of Bay Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.940, -89.310

A tree was blown down along County Road 9 south of Bay Springs.

Thunderstorm Wind, Webster

When
December 9, 6:43 PM CST
Where
Webster County, Mantee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.730, -89.050

A tree was blown down in the Manatee area.

Hail, Clay

When
December 9, 7:00 PM CST
Where
Clay County, 7 mi N of Bigsprings
Measured
1 in hail
Property damage
$30,000
Reported by
Public
Coordinates
33.800, -88.850

Hail up to the size of quarters fell in the area.

Hail, Yazoo

When
December 9, 7:01 PM CST to 7:26 PM CST
Where
Yazoo County, Jonestown to 2.07 mi N of Fordyke
Measured
1.25 in hail
Property damage
$600,000
Reported by
Broadcast Media
Coordinates
32.830, -90.430

Hail up to the size of half dollars fell in a wide swath from near Yazoo City and across the Benton and Midway areas.

Hail, Yazoo

When
December 9, 7:17 PM CST
Where
Yazoo County, 1.87 mi ESE of Eden
Measured
1 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.970, -90.300

Hail up to the size of quarters fell.

Hail, Holmes

When
December 9, 7:25 PM CST to 7:49 PM CST
Where
Holmes County, 2.38 mi SSW of Ebenezer to 2.15 mi NNE of Goodman
Measured
1.25 in hail
Property damage
$250,000
Reported by
Public
Coordinates
32.940, -90.120

Hail up to the size of half dollars fell in a swath across southern Holmes County including in the Goodman area.

Hail, Attala

When
December 9, 7:50 PM CST
Where
Attala County, 4.5 mi SSW of Boyette
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
32.970, -89.860

Hail up to the size of quarters fell.

Hail, Attala

When
December 9, 8:03 PM CST
Where
Attala County, 0.58 mi E of Mc Adams
Measured
1 in hail
Property damage
$100,000
Reported by
Public
Coordinates
33.020, -89.690

Hail up to the size of quarters fell in the McAdams area.

Thunderstorm Wind, Copiah

When
December 9, 8:54 PM CST
Where
Copiah County, 3.55 mi NNE of Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.029, -90.352

Several trees were blown down north of Crystal Springs, and a few blocked portions of Interstate 55.

Tornado, Simpson

When
December 9, 9:18 PM CST to 9:21 PM CST
Where
Simpson County, 0.46 mi SW of Braxton to 2.76 mi E of Braxton
Rating
EF0
Path length
3.1 mi
Path width
350 yd
Continued into
Rankin, Ms (JAN)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.045, -89.986

An EF-0 tornado produced intermittent damage to trees and vegetation along a path extending from just north of Braxton to south of Puckett. The tornado tracked along the Rankin and Simpson county line. It briefly crossed into far southern Rankin County near Charlie Dixon Road, turned east-southeast, and crossed back into Simpson County near Cato Road where a tree was blown. A cedar tree south of Puckett was blown down onto power lines as the tornado dissipated near MS Highway 541. Maximum winds were estimated to be 80 mph, with a total path length of 14 miles across the two counties.

Tornado, Rankin

When
December 9, 9:21 PM CST to 9:25 PM CST
Where
Rankin County, 3.14 mi ESE of Piney Woods to 5.77 mi ESE of Piney Woods
Rating
EF0
Path length
2.81 mi
Path width
350 yd
Continued into
Simpson, Ms (JAN)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.048, -89.933

An EF-0 tornado produced intermittent damage to trees and vegetation along a path extending from just north of Braxton to south of Puckett. The tornado tracked along the Rankin and Simpson county line. It briefly crossed into far southern Rankin County near Charlie Dixon Road, turned east-southeast, and crossed back into Simpson County near Cato Road where a tree was blown. A cedar tree south of Puckett was blown down onto power lines as the tornado dissipated near MS Highway 541. Maximum winds were estimated to be 80 mph, with a total path length of 14 miles across the two counties.

Tornado, Simpson

When
December 9, 9:25 PM CST to 9:35 PM CST
Where
Simpson County, 3.45 mi WNW of Everett to 4.17 mi N of Martinville
Rating
EF0
Path length
8.02 mi
Path width
350 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.048, -89.885

An EF-0 tornado produced intermittent damage to trees and vegetation along a path extending from just north of Braxton to south of Puckett. The tornado tracked along the Rankin and Simpson county line. It briefly crossed into far southern Rankin County near Charlie Dixon Road, turned east-southeast, and crossed back into Simpson County near Cato Road where a tree was blown. A cedar tree south of Puckett was blown down onto power lines as the tornado dissipated near MS Highway 541. Maximum winds were estimated to be 80 mph, with a total path length of 14 miles across the two counties.

Hail, Winston

When
December 9, 9:35 PM CST
Where
Winston County, 1.35 mi ENE of Fearns Spgs
Measured
0.88 in hail
Property damage
$100
Reported by
Broadcast Media
Coordinates
33.030, -88.830

Hail up to the size of nickels fell in the eastern part of the county.

Tornado, Smith

When
December 9, 9:44 PM CST to 9:49 PM CST
Where
Smith County, 1.83 mi E of Traxler to 1.58 mi WSW of Raleigh
Rating
EF0
Path length
3.71 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.024, -89.619

An EF-0 tornado touched down near MS Highway 540 in western Smith County. The tornado blew down a couple of trees along the highway and then dissipated before it reached Raleigh. One home suffered minor damage due to a fallen pine tree. Maximum winds were estimated at 75 mph.

Thunderstorm Wind, Smith

When
December 9, 9:52 PM CST
Where
Smith County, 2.83 mi SSE of Raleigh
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
31.990, -89.520

A tree south of Raleigh was snapped.

Tornado, Jasper

When
December 9, 10:04 PM CST to 10:33 PM CST
Where
Jasper County, 0.55 mi SSE of Success to 5.61 mi ENE of Rose Hill
Rating
EF1
Path length
21.35 mi
Path width
350 yd
Continued into
Clarke, Ms (JAN)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.212, -89.278

An EF-1 tornado developed in northwest Jasper County and moved east-southeast. Scattered small pine trees were snapped, and some small trees were uprooted. A few hardwood trees were also uprooted. The tornado also took the tops out of a few trees and snapped large limbs. Much of the path was inaccessible as it passed through areas without any connecting roads. The tornado continued into Clarke County and ended near Enterprise where additional trees and power lines were blown down. Estimated maximum wind speeds in Jasper County were 90 mph. The tornado path was 27.4 miles across the two counties.

Tornado, Clarke

When
December 9, 10:33 PM CST to 10:42 PM CST
Where
Clarke County, 5.51 mi W of Enterprise to 0.53 mi SE of Enterprise
Rating
EF0
Path length
5.86 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.186, -88.914

An EF-1 tornado developed in northwest Jasper County and moved east-southeast. Scattered small pine trees were snapped, and some small trees were uprooted. A few hardwood trees were also uprooted. The tornado also took the tops out of a few trees and snapped large limbs. Much of the path was inaccessible as it passed through areas without any connecting roads. The tornado continued into Clarke County and ended near Enterprise where additional trees and power lines were blown down. Estimated maximum wind speeds in Jasper County were 85 mph. The tornado path was 27.4 miles across the two counties.

Hail, Jones

When
December 10, 12:17 AM CST
Where
Jones County, Walters
Measured
1 in hail
Property damage
$250,000
Reported by
Public
Coordinates
31.630, -89.180

Hail up to the size of quarters fell near Ellisville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyThe tornado archive for Mississippi, 2023Warnings in Mississippi, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154268, 1143882, 1154271, 1154272, 1154274, 1154275, 1154273, 1154276, 1154278, 1154279, 1154288, 1154277, 1154298, 1154299, 1154300, 1154314, 1154315, 1154316, 1154317, 1154318, 1154319, 1154320, 1154321, 1154322, 1154323.